664 MEDICAL JURISPRUDENCE
lene blue and saline with 5 per cent glucose. Use oxygen inhalation, venesection and
Post-mortem Appearances. The smell of nitrobenzene is discernible on opening the
cavities. All the organs are greatly congested. The mucous membrane of the stomach
and duodenum is diffusely reddened and occasionally shows patches of ecchymoses, The
blood is fluid, chocolate-coloured, and shows the spectrum of methsemoglobin, and an
absorption band between the yellow and the red, which does not correspond to any of
the haemoglobin products.
Chronic Poisoning. This occurs in persons working in factories where nitrobenzene-
is used. It is characterized by languor, anaemia with the red blood corpuscles reduced
to less than half the normal, dyspncea and jaundice with superimposed cyanosis produc-
ing a yellowish colour and even a blue-black colour in severe cases. The liver is
damaged and resembles that of acute yellow atrophy in appearance. Nodular skin
eruptions appear in some cases.
Chemical Analysis. Nitrobenzene may be obtained by distilling the organic mixture
acidified with sulphuric acid. The distillate is extracted with ether. The ether is evapo-
rated and the residue contains nitrobenzene which may be distinguished by the following
1. Two drops of phenol, three drops of water and a small piece of potassium
hydroxide are mixed in a porcelain dish and heated to boiling, A few drops of the
liquid residue are added and the heating is continued. A red colour appears, if nitro-
benzene as present. The colour changes to green on the addition of a few drops of a
concentrated solution of calcium hypochlorite.
2. Nitrobenzene is converted into aniline by reduction with nascent hydrogen
generated by the action of dilute hydrochloric acid on zinc according to the following
o + 3H2 = CcHsNH* + 2H2O.
The aniline boiled with caustic potash with the addition of a few drops of chloro-
form gives the characteristic unpleasant smell of phenylisocyanide.
Medico -Legal Points. Accidental cases of poisoning have occurred from application.
to the skin of an ointment containing nitrobenzene, from wearing shoes freshly polished
with a blacking containing it, from washing in hot water with soap scented with it, and
from inhalation of its vapour. Accidental poisoning has also happened when nitro-
benzene is swallowed in mistake for spirit or for some medicine. A man, aged 45 years,
suffered from poisoning after swallowing a quantity of furniture cream containing 4
to 5 per cent of nitrobenzene in mistake for an alkaline mixture. ;J
A girl, 14 years old, suffered from toxic symptoms after massaging the right lower
extremity with oil of mirbane (artificial oil of bitter almonds). The chief symptoms
were pain in the back, headache, marked pallor of the face and body, marked cyanosis,
dyspnoea, convulsions, anaemia and rise in temperature upto 100.6 °F. Consciousness was
retained throughout the illness. Recovery took place after about 3 weeks.4
Suicidal cases of poisoning have occurred from ingestion of nitrobenzene. The drug
does not appear to have been used for homicidal purpose, although it has been used as
Nitrobenzene stimulates, then paralyses, the central nervous system. It also acts
upon the blood, deforming or destroying some of the red blood corpuscles and convert-
ing haemoglobin into methaemoglobin. The blood loses the power of carrying and im-
parting oxygen to the tissues and contains a much smaller amount of oxygen than
normally. In some cases it may contain but 1 per cent of oxygen instead of the normal
17 per cent. These changes in the blood lead to a diminution of the oxidation of the
DINITROBENZENE (DINITROBENZOL), CoH,(NOa)a
This occurs in three forms, viz. ortho-, meta-, and para-dinitrobenzene. It is a
yeUow crystalline solid and [is wed m the manufacture of the explosives, roburite, bellite
and sichente, employed for blasting m coal mines. Symptoms of acute or chronic poison!
ing may be produced among workmen employed in factories where it is Sed? eXr by
inhaling its vapours or by absorption through the skin by handling it.
Poisoning-irhe symptoms are similar to those produced by nitrobenzene
3. Chapman and Fox, Brit Med. Jour., April 21, 1945, p. 557
4. R. A. Desai, Jour. Ind. Med. Assoc., Sep. 1953, Vol. XXH,' p. 505.